New York, 2017High Wind in New York, December 25, 2017
December 25, 2017 · NWS OKX · 1 event in 1 county or zone
High sustained winds developed behind deepening low pressure and a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High sustained winds developed behind deepening low pressure and a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 25, 9:49 AM EST, 11 minutes earlier.
Area forecast discussion, Dec 25, 9:49 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
949 AM EST Mon Dec 25 2017
.SYNOPSIS...
Low pressure will rapidly deepen off the New England coast
today as it heads up into the Canadian Maritimes. High pressure
will then build in from tonight into late week. A winter storm
may be possible for the end of the week into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
All winter wx advisories cancelled as steady snow has ended.
Partly sunny skies expected, with perhaps a lingering snow
shower or two. Some of these are already on radar north of NYC,
and could impact parts of southern CT into early afternoon.
Wind advisories remain in effect. As the pressure gradient
tightens up quickly behind the intensifying low east of New
England and as the core of greatest pressure rises passes over
our area or just south, wind gusts 45-55 mph expected by late
morning into the afternoon.
Temps should remain nearly steady from early morning readings,
with highs from the mid 30s inland, to near 40 along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Dry but cold weather will prevail as the storm pulls away and
cold high pressure builds to the west. Gusty winds begin to
diminish tonight, but winds still remain gusty tonight and
Tuesday as the pressure gradient remains fairly tight.
This will add to the chill with lows in the teens and 20s
tonight, and highs only in the upper 20s to around 30 Tuesday
under partly cloudy skies.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Models continue in good agreement with a deep polar trough over
the CONUS through the period, but still with subtle differences
in how exactly the polar low over Hudson Bay and associated
heart of an Arctic mass shifts/expands east for mid to late
week. This model spread increases for the weekend.
Main story for mid week into the weekend will be the frigid
temps as pieces of the polar upper low near Hudson Bay
extend/break off eastward through Ontario and Quebec and Arctic
high pressure builds southeastward from central Canada. This
will begin an extended period (Wed-Fri) of daytime highs not
getting much above the lower to mid 20s, and overnight lows in
the teens and single digits. These frigid conditions may
continue into early next week. Cold of this duration and
magnitude will incrementally increase the potential for
frozen/burst pipes, space heating related mishaps and other cold
weather impacts through the week.
Finally in terms of precip, will have to watch interaction
between polar jet and Pacific energy for Tue Night/Wed time
period as a few model members still signaling potential for a
quick moving low brushing the region. Thereafter, models
continue to signal potential for a late week/weekend winter
storm, but as would be expected at this time frame there is
quite a bit of run-to-run and model-to-model inconsistency in
the details. Ultimately, this storm evolution will depend on the
nature of polar low energy swinging towards the NE/Mid Atlantic,
and its interaction with Pacific jet energy.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Departing low pressure intensifies as it moves up the coast
today,
VFR. W winds with sustained speeds around 20-30 kt and G35-45
kt, strongest near the coast. Gusty winds continue into tonight,
with speeds gradually decreasing.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon. Frequent gusts below 30 kt could start as early as
around 20-21z.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Wind gusts may begin an hour later than
forecast. Wind gusts may be higher than forecast today.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
KHPN TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
KISP TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...VFR. WNW winds 10-15 kt with gusts 20-30kt.
.Wednesday-Thursday...VFR.
.Friday...MVFR possible in chance of snow.
&&
.MARINE...
Seas will quickly build today as winds rapidly strengthen
behind a frontal passage. Expect storm force wind gusts on the
ocean east of Moriches Inlet, and gales on the remaining
coastal waters, with the strongest winds expected through the
early afternoon. Overall, gusts 40-50 kt will prevail, with
potential for gusts up to 55 kt over the far eastern ocean
waters. Winds then begin to diminish as the storm pulls further
away tonight. Gales may continue at least across the eastern
waters into tonight, depending on the timing of the low.
Winds will remain strong into Tuesday, albeit weaker than the
previous day, with at least SCA conditions continuing on the waters.
Winds and seas then gradually diminish into Tuesday night as high
pressure builds across the area.
Winds may briefly strengthen into mid week depending on the
development of a coastal low that will pass to the east. Otherwise,
the next chance for SCA conditions may be by late week as low
pressure deepens up the coast.
&&
.HYDROLOGY...
No significant hydrologic impacts expected.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 1 AM EST Tuesday for ANZ330-335-338-340-345-
353-355.
Storm Warning until 6 PM EST this evening for ANZ350.
&&
SYNOPSIS...Goodman
NEAR TERM...Goodman/PW
SHORT TERM...PW
LONG TERM...NV
AVIATION...JC/MD
MARINE...MD/Goodman
HYDROLOGY...PW
EQUIPMENT...Hazardous weather outlook, Dec 25, 3:37 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EST Mon Dec 25 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-261000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
337 AM EST Mon Dec 25 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ072>075-078>081-176>179-261000-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
337 AM EST Mon Dec 25 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-353-355-261000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EST Mon Dec 25 2017
...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-261000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
337 AM EST Mon Dec 25 2017
...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Dec 25, 9:02 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
902 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM SNOW SHRUB OAK 41.33N 73.82W
12/25/2017 M2.0 INCH WESTCHESTER NY CO-OP OBSERVER
&&
DSLocal storm report, Dec 25, 9:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
920 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM SNOW SOUTH SALEM 41.27N 73.55W
12/25/2017 M2.5 INCH WESTCHESTER NY SOCIAL MEDIA
&&
DSLocal storm report, Dec 25, 9:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
925 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WEST MILFORD 41.11N 74.40W
12/25/2017 M2.0 INCH PASSAIC NJ TRAINED SPOTTER
&&
DSLocal storm report, Dec 25, 9:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
931 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW ORANGE LAKE 41.53N 74.09W
12/25/2017 M2.0 INCH ORANGE NY TRAINED SPOTTER
&&
DSLocal storm report, Dec 25, 9:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
955 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM SNOW SOUTHBURY 41.49N 73.22W
12/25/2017 M3.5 INCH NEW HAVEN CT FIRE DEPT/RESCUE
&&
DSLocal storm report, Dec 25, 9:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
956 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM SNOW SHELTON 41.32N 73.10W
12/25/2017 M2.0 INCH FAIRFIELD CT TRAINED SPOTTER
&&
DSHigh Wind, Southern Queens
- When
- December 25, 10:00 AM EST to 11:00 AM EST
- Where
- Southern Queens forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
The ASOS at JFK International Airport measured a 40 mph sustained wind at 10 am. A gust up to 49 mph was measured at the same time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 25 to 31, 20176 deaths · 20 events
- Winter Storm and Winter Weather in Vermont, December 25, 2017$95,000 · 16 events
- High Wind and Winter Weather in Massachusetts, December 25, 2017$59,000 · 66 kt wind · 24 events
- Strong Wind in New York, December 25, 2017$110,000 · 3 events
- Strong Wind in New Jersey, December 25, 2017$50,000 · 1 event
- Cold in South Dakota, December 25 to 27, 201724 events
- Heavy Snow in Maine, December 25, 201717 events
- Winter Storm in Maine, December 25, 201712 events
- Winter Storm and Winter Weather in New York, December 25, 2017$5,000 · 9 events
- Cold in Minnesota, December 25 to 27, 20178 events
- Heavy Snow in New Hampshire, December 25, 20177 events
- Winter Weather in Nebraska, December 25 to 26, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727654.